Alert archive / Alabama / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 8, NWS Birmingham, AL

February 26, 2026Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 26, 2026, 2:38 PM CST for Walker County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2026, 2:38 PM CST (20:38 UTC)
Expired
Feb 26, 2026, 2:59 PM CST
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Walker County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2026-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2026-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 11:54 AM CST, 2 hours 44 minutes earlier. Its key messages:

  • Updated at 1128 AM CST THU FEB 26 2026
  • There is a Slight Risk (Level 2/5) across West-Central Alabama and a Marginal Risk (Level 1/5) across much of the region for severe storms this afternoon and evening. Hail and wind are the main threats with this activity.
Area forecast discussion, Feb 26, 11:54 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1154 AM CST Thu Feb 26 2026

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1128 AM CST THU FEB 26 2026

 - There is a Slight Risk (Level 2/5) across West-Central Alabama
   and a Marginal Risk (Level 1/5) across much of the region for
   severe storms this afternoon and evening. Hail and wind are the
   main threats with this activity.

&&

.DISCUSSION...
(This afternoon through Wednesday)
Issued at 1128 AM CST THU FEB 26 2026

As rather dreary day is unfolding across Central Alabama as light to
moderate rainfall continues ahead of an approaching cold front.
Latest satellite imagery reveals a few breaks opening up in this
expansive low level cloud deck. This will allow us to destabilize
through the day. Recent runs of the HRRR hint at CAPE values nearing
1000-1300 J/kg this afternoon across Central AL. Increased
instability along with steep mid level lapse rates and bulk shear
from 40-50 knots will create an environment favorable for strong
to severe storms this afternoon and evening. Large hail and
damaging winds look to be our primary risks. SPC has introduced a
Slight Risk (Level 2/5) for our western counties while
maintaining a Marginal Risk (Level 1/5) for much of the area.

In addition to the severe threat, we will need to closely monitor
our hydro threat. Soils should be able to handle most of this
activity. However, forecast soundings suggest a deep warm cloud
depth which is indicative of high rainfall rates. Recent hi-res
guidance (HRRR/RRFS-A/HREF LPMM) hint at a few pockets of 2-3" of
rainfall late this evening into early Friday morning. Exact
placement will be heavily dependent on where the boundary
slows/stalls and our low level moisture convergence is maximized.
This would lead to isolated flooding concerns.

Rainfall will gradually come to an end through the day Friday as the
front begins to fizzle out and weak mid level ridging attempts to
regain control. Rain chances return to the forecast early next week
as another front and H5 shortwave head our way.

95/Castillo

&&

.AVIATION...
(18Z TAFS)
Issued at 1128 AM CST THU FEB 26 2026

Poor aviation conditions are expected through much of this TAF
cycle. BHM/EET/TCL are all experiencing MVFR cigs. AUO/MGM will
likely fluctuate between VFR/MVFR through this evening. -SHRA
will continue through this afternoon with increasing chances for
TSRA and IFR ceilings late this afternoon and evening. Once IFR
ceilings develop, they are likely to remain in place through the
night. Rain chances will gradually diminish overnight into Friday
morning. Ceilings will be slow to improve with IFR improving to
MVFR by 15Z Friday.

95/Castillo

&&

.FIRE WEATHER...

Plentiful moisture will remain in place this afternoon, keeping
min RH values around 65-80%. Drier air gradually filters into the
region Friday into the weekend with RH values falling to 30-40%.
Moisture begins to recover early next week with min RH values back
into the 40-50% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  47  71  43 /  80  60  10   0
Anniston    67  50  70  47 /  90  80  20  10
Birmingham  69  51  71  46 /  80  80  10  10
Tuscaloosa  71  51  73  46 /  80  80  10   0
Calera      70  51  72  46 /  80  80  20  10
Auburn      69  56  68  53 /  70  90  50  20
Montgomery  74  58  71  53 /  60  90  40  10
Troy        75  58  71  53 /  40  90  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...95/Castillo
AVIATION...95/Castillo

In the hours before

Special weather statement, Feb 26, 1:43 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
143 PM CST Thu Feb 26 2026

ALZ014-015-262015-
Walker AL-Winston AL-
143 PM CST Thu Feb 26 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALKER AND
SOUTHWESTERN WINSTON COUNTIES THROUGH 215 PM CST...

At 143 PM CST, Doppler radar was tracking a strong thunderstorm over
Lynn, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lynn, Nauvoo, Poplar Springs, Ashbank, Camp McDowell, and Black Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8734 3394 8738 3398 8764 3400 8764
      3407 8760
TIME...MOT...LOC 1943Z 275DEG 24KT 3404 8758

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

32/JDavis
Special weather statement, Feb 26, 2:10 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
210 PM CST Thu Feb 26 2026

ALZ014-015-262100-
Walker AL-Winston AL-
210 PM CST Thu Feb 26 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WALKER AND
SOUTHEASTERN WINSTON COUNTIES THROUGH 300 PM CST...

At 209 PM CST, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 9 miles northwest of Jasper, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Curry, Camp McDowell, Smith Dam, Poplar Springs, Smith Lake,
Maple Branch, Seymour Branch, Duncan Bridge, Bear Branch, Raccoon
Branch, Powellville, Manchester, Lupton, Battle Branch, Walker County
Airport, and Devils Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3394 8710 3392 8708 3390 8709
      3390 8710 3389 8709 3389 8707 3384 8709
      3392 8749 3404 8746
TIME...MOT...LOC 2009Z 280DEG 24KT 3397 8737

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

32/JDavis
Local storm report, Feb 26, 2:36 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
236 PM CST Thu Feb 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             3 W Curry               33.97N 87.26W
02/26/2026  E0.88 Inch       Walker             AL   Broadcast Media

            Nickel-size hail reported near Curry.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:43 PM CSTSpecial Weather StatementBMXWinston32 min
Feb 26, 2:10 PM CSTSpecial Weather StatementBMXWalker50 min
Feb 26, 2:55 PM CSTSpecial Weather StatementBMXBlount50 min
Feb 26, 3:21 PM CSTSevere Thunderstorm WarningBMXJefferson, St. Clair39 min
Feb 26, 3:51 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXSt. Clair, Shelby39 min
Feb 26, 4:21 PM CSTSpecial Weather StatementBMXEtowah39 min
Feb 26, 4:24 PM CSTSpecial Weather StatementBMXTalladega51 min
Feb 26, 4:35 PM CSTSevere Thunderstorm WarningBMXTalladega19 min
Feb 26, 4:48 PM CSTSpecial Weather StatementBMXCherokee42 min
Feb 26, 5:18 PM CSTSpecial Weather StatementBMXPickens27 min
Feb 26, 5:23 PM CSTSpecial Weather StatementBMXFayette52 min
Feb 26, 5:27 PM CSTSpecial Weather StatementBMXClay33 min
Feb 26, 5:28 PM CSTSpecial Weather StatementBMXCherokee32 min
Feb 26, 5:34 PM CSTSevere Thunderstorm WarningBMXFayette41 min
Feb 26, 5:57 PM CSTSpecial Weather StatementBMXLamar48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.